Botox and eye irritation


Posted by Andrew Karter (andrew karter,Andrew Karter), Jul 07,2001,12:53   Archive
Howdy! I just had my latest Botox treatment. for several mornings after the treatment, I woke up with one red, irritated eye. This is the second Botox treatment that this happened. I was wondering if any of you have experienced this or know why it occurs. At first I thought it was just a coincidental eye infection, but after this second time, I realized that it is likely something associated with the botox. I know my eyes don't close as tightly after I have had botox...it is possible that more dust gets in the eye during sleeping and irritates the eye...also in the shower, soap and water seem to get into my eye even though I try to keep them closed. Or maybe the botox directly irritates the eye? Any ideas?

Hope all is well
Andy




Recommend Current pageAuthor Profile
Replies to this message


Re: Botox and eye irritation

Re : Botox and eye irritation --- Andrew Karter
Posted by penny , Jul 07,2001,16:27 Top of Thread Archive
Andy, I think we have to expect about anything. I was diagnosed and given first botox injections on March 21, went in for 2nd round on June 11. The first time my spasms stopped immediately and I was perfect for 3 or 4 days, then I had a few days of double vision, after that I was about normal for about 8 or 9 weeks and then I began to blink fairly often and feel a bit of discomfort. Thats when I called for appt for 2nd treatment, this treatment (4 weeks ago Monday) has left me with double vision and blurriness. I thinkk the blurriness may be caused from the night ointment I use at bedtime because my eyes don't close completely and I don't want them drying out more. No matter how much I clean out my eyes and clean eyelids each morning I still seem to have the blurriness and it is mostly keeping me from reading like I want to. The double vision keeps me from driving but it isn't a problem like the blurriness, my husband can chauffeur me. I also have a little discomfort a lot in my left eye, feels like it may be irritated. I do't want to complain, this is so much better than when I had the spasms and couldn't keep my eyes open at all sometimes. Let me know how you get along, penny in oklahoma city



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Botox and eye irritation

Re : Botox and eye irritation --- Andrew Karter
Posted by Shirley-Arkansas-USA , Jul 07,2001,17:32 Top of Thread Archive
Hi Andy,
It may very well be that your eyes are not closing completely at night and becoming dry (or maybe just that one) and irritated.
I remember when I first started getting my botox injections that I really had a problem with soap and water getting in my eyes and under my lids when I showered. I had to rethink the whole shower routine and change things around a bit. I mainly just changed the way that I shampooed my hair in the shower and rinsed it and that mostly took care of the problem. Soap in the eyes is quite unpleasant. I had trouble with that again on my recent trip with a different shower head every night at motels. I hate motel showers.
You won't be able to keep your eyes completely closed in the shower so just always keep that head up and back and have a washcloth handy. Maybe goggles-Naw.

Anyway, be sure and use an ointment in your eyes at night if you are not and wear some sort of a sleep mask or sweat band over your eyes to keep them closed. During the day use lots of preservative free eye drops to keep your eyes from becoming too dry if you are not blinking sufficiently.

It possibly could be a direct irritation from the botox but I doubt it since the lids are injected and not the eye itself. Probably just dryness causing your problem or you might be touching your eyes more at that time and causing an inflammation. I've been known to do that, myself.

You are still coming to the conference, aren't you? Hope to meet you there.

Hope this has helped a little.

Shirley in AR.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Botox and eye irritation

Re : Re: Botox and eye irritation --- Shirley-Arkansas-USA
Posted by Andrew Karter , Jul 11,2001,10:08 Top of Thread Archive
Shirley, Penny and Joyce: Thanks so much for your helpful advice and support. I think the idea of that Botox causes the eye not to close completely, which in turn causes drying out is the likely problem. This last time I had ptosis in the left eye and that was the eye that had the irritation. The time before I had ptosis in the other eye and that was the eye that was irritated. Ptosis is indicative of poor muscle control and probably also includes not shutting the eye tightly. I think finding some kind of eye drops for night use would be good...any recommendations?

Hope to meet you all at the conference!
Andy




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Botox and eye irritation

Re : Re: Botox and eye irritation --- Andrew Karter
Posted by Shirley-Arkansas-USA , Jul 11,2001,11:04 Top of Thread Archive
Hi Andy,
It is actually better to use an eye ointment at night rather than a drop. Lacrilube and Moisture Eyes PM are two that come to mind. I dislike the ointments and don't have a dry eye problem most of the time so use thicker drops at night, like GenTeal drops or gel made by Ciba Vision or Celluvisc made by Allergan, which are all thicker and more viscous solutions. There may be others but those are the ones that I am familiar with.
If you have got a somewhat stretched out sweatband, you could wear that over your eyes to keep them closed at night.

I used to get a ptosis in one eye or the other every time I got botox. I changed doctors and the new one told me that it was helpful to inject the botox in a direction away from the levator muscle and that usually would prevent a ptosis. Draw an imaginary line vertically through the center on your eye. Any injections given on the "nose" side of this line in the upper lids should be injected horizontally toward the nose or midline of the face. All injections given on the outside of this imaginary line should be injected horizontally toward the temple area of the face. Since the levator muscle is the muscle that opens your eye and it is in the middle of your upper lid, you just want to inject away and not towards that muscle. With that technique being used, I did not have a ptosis occur one time. You may already be aware of this but I also thought that it might be helpful for others.

Shirley in AR.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Botox and eye irritation

Re : Re: Botox and eye irritation --- Shirley-Arkansas-USA
Posted by Billie Lowe (billie lowe,Billie Lowe), Jul 11,2001,16:12 Top of Thread Archive
Shirley I am going to ask my doctor about injections in my eyelids about the direction & the levator muscle. I have trouble with my eyelids being kind of droopy after my injections, but I don't know if it is the same thing as what you are talking about. Anyway it dosen't hurt to ask. The doctor did tell me that possibly the muscels in my eyelids are weeker now because of the botox.
Thanks
Billie



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Botox and eye irritation

Re : Re: Botox and eye irritation --- Andrew Karter
Posted by Virginia , Jul 11,2001,14:35 Top of Thread Archive
I do use ointment at night. It really cuts down on eye irritation during the day. Drops have never been very effective for me.They come with different percentages of petrolatum in them - look on the ingredient list. Moisture Eyes is 80%, Lacrilube is 56.8% - so it may take some experimenting to find the one that is most helpful for you without being too gooey. I also use the Gen Teal gel that Shirley mentioned, but I use it during the day, especially when I've been outside in the sun or wind.

After my limited myectomy, I was having some problems with blurriness and was checked by my ophthalmologist. She said that when the eyes get too dry they form a thick mucous which will cause the blurriness. I've always (for the last 3 years - it just seems like always) used an ointment, but now I use a sleep mask to keep my eyes from drying out overnight.

Virginia in AL - looking forward to the conference, too.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Botox and eye irritation

Re : Botox and eye irritation --- Andrew Karter
Posted by joyce Whitt/NC (Joyce Whitt,joyce Whitt/NC), Jul 07,2001,17:42 Top of Thread Archive
Andrew,
I think the combination of Botox and eyelids not closing completely does cause dry eyes. When I received the Botox A, a couple of days later I would have very dry, scratchy, felt like briars in eyes. Usually it was in the right eye which doesn't close completely. Sometimes it would be the left. I think the higher the dosage of the Botox dries the eyes more. When I received the lower dosages (25, 50 units) it did not bother me but when he upped the dossage to 100 units, I had more trouble.

I had the Botox B (Myobloc) June 4th and I have woke up on 4-5 separate occasions with the white part of my eye very red. Also with the Myobloc I have had more sinus problems. The units are measured differently with the Myobloc but I think he started off with the lower dose. By the way, I did not have any more success in keeping my eyes open with the Myobloc than I had with the Botox A.

Joyce in NC




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile